Alert archive / Montana / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 113, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 25, 1997, 2:50 PM MDT for Big Horn County, Montana. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 1997, 2:50 PM MDT (20:50 UTC)
- Expired
- Jul 25, 1997, 3:50 PM MDT
- In force
- 60 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Big Horn County, MT
The radar
The Billings radar (KBLX), 99 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 3:00 PM MDT | Hail 0.75 | Wyola, MT | |
| Jul 25, 3:00 PM MDT | Thunderstorm Wind 52 | Wyola, MT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 2404 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
153 WUUS1 KBIL 252049 RRA SVRBIL MTC003-252150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BILLINGS MT 250 PM MDT FRI JUL 25 1997 THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 350 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL MONTANA ...SOUTHEASTERN BIG HORN COUNTY AT 244 PM MDT...BILLINGS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 40 MILES SOUTH OF HARDIN...OR 10 MILES SOUTHWEST OF LODGE GRASS. THIS SEVERE STORM WAS MOVING TO THE NORTHEAST AT 30 MPH. LARGE HAIL AND WIND GUST IN EXCESS OF 60 MPH CAN BE EXPECTED WITH THIS STORM. TOWNS AFFECTED INCLUDE LODGE GRASS...WYOLA AND KIRBY. SCARLETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:48 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 25, 1:48 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 145 PM MDT FRI JUL 25 1997 VERY UNSETTLED PATTERN THROUGH THE WEEKEND WITH ABUNDANT MOISTURE LINGERING OVER THE CWA AND NUMEROUS SHORTWAVES EMBEDDED IN SOUTHWEST FLOW. STATIONARY BOUNDARY LINGERING JUST TO NORTH AND WEST OF CWA WITH DRYER CONDITIONS...HOWEVER NOTHING REALLY TO NUDGE IT. ALSO MORE MOISTURE POISED TO MOVE INTO GREAT BASIN FROM MEXICO AND ALSO IN SOUTHERN CALIFORNIA. THIS SHOULD CONTINUE MOISTURE FEED ACROSS AREA THROUGH THE WEEKEND. ETA SUGGESTS A WEAK PUSH OF SLIGHTLY COOLER AND DRYER AIR INTO EASTERN PORTIONS OF CWA BY SUNDAY AS UPPER JET REPOSITIONS ITSELF OVER SOUTH DAKOTA. LOOK FOR SKIES TO BECOME MOSTLY CLOUDY BY AFTERNOON EACH DAY IN WESTERN PORTION OF CWA WITH THE AMPLE MOISTURE. WILL KEEP TEMPERATURES VERY CONSISTENT THROUGH PERIOD AS NOT MANY CHANGES ANTICIPATED WITH PATTERN. WILL NEED TO KEEP AN EYE ON SUGGESTED DRY PUSH FOR SUNDAY...BUT AT THIS TIME WILL HOLD OFF ON BUYING INTO THIS TOO MUCH. ONE SHORTWAVE CURRENTLY MOVING THROUGH SOUTH CENTRAL MONTANA WITH WEAK THUNDERSTORMS PRODUCING SOME LOCALLY HEAVY RAINS. NEXT SHORTWAVE ENTERING SOUTHERN IDAHO AT THIS TIME WILL MOVE INTO CWA THIS EVENING AND RENEW THE THREAT OF THUNDERSTORMS. CLOUDINESS WILL KEEP LOWS WARM TONIGHT. MEIER BIL EE 063/084 063/082 058 535333 LVM .. 060/081 060/078 ... 535333 HDN .. 061/086 061/084 ... 535333 MLS .. 065/086 065/086 ... 534333 4BQ .. 064/087 064/087 ... 532222 BHK .. 064/087 064/087 ... 534333 SHR EE 058/087 058/087 053 534333
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:08 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 62 min |
| Jul 24, 7:14 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 46 min |
| Jul 25, 3:58 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 47 min |
| Jul 25, 4:15 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 60 min |
| Jul 25, 5:15 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 55 min |
Nearby
Severe Thunderstorm Warnings in Montana, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.